Hail, Laramie
- When
- July 24, 2:33 PM MST
- Where
- Laramie County, 9.96 mi SSW of Meriden
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.391, -104.381
Golf ball size hail was reported near the intersection of County Roads 147 and 227.
Late afternoon and early evening thunderstorms produced numerous reports of large hail, as well as isolated strong winds and flash flooding across extreme southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon and early evening thunderstorms produced numerous reports of large hail, as well as isolated strong winds and flash flooding across extreme southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 24, 10:30 AM MST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1130 AM MDT SUN JUL 24 2011 .AVIATION...020-030 CIGS IN WRN NEBR PANHANDLE LIFTING WITH SOME WNW FLOW ALOFT HELPING TO DISSIPATE. SOUTHEAST SURFACE FLOW CONTINUES WITH STRONGEST WINDS AIA AND SNY. WITH CU FORMING ALONG FRONT RANGE AND SFC INSTABILITY IN PANHANDLE COULD SEE A FEW TSTMS AFT 22Z FROM CYS EAST TO SNY AND NORTH TO CDR. DRIER AIR STILL FILTERING IN FROM WEST OF LARAMIE RANGE SO DO NOT EXPECT MORE THAN ISOLD COVERAGE. MAY BE SOME MVFR CONDITIONS NEAR SOME OF THE TSTMS BU MAINLY VFR CONDITIONS WILL PREVAIL. CLR TO SCT CLOUDS AFT 03Z. && .PREV DISCUSSION...ISSUED 304 AM MDT SUN JUL 24 2011. SHORT TERM...TODAY THROUGH TUESDAY...CURRENT FOG PRODUCT SATELLITE LOOP SHOWS SOME LOW STRATUS CLOUDS DEVELOPING OVER THE SOUTHERN NEBRASKA PANHANDLE AROUND SIDNEY AND KIMBALL...WITH SOME DEVELOPMENT FURTHER NORTH AS WELL. EXPECT THIS CLOUD DECK TO LOWER AND DRIFT FURTHER WEST...POSSIBLY UP AGAINST THE LARAMIE RANGE BY DAYBREAK. DO NOT EXPECT ANY WIDESPREAD DENSE FOG...ALTHOUGH THE I80 SUMMIT BE HAVE SOME DENSE FOG AT TIMES THIS MORNING IF THE LOW CLOUDS PUSH FURTHER TO THE WEST. WITH PLENTY OF LLVL MOISTURE PRESENT THIS MORNING AS DEWPOINTS RETURN TO THE UPPER 50S TO MIDDLE 60S...EXPECTED A GREATER CHANCE OF SHOWERS AND TSTORMS THIS AFTERNOON AND THIS EVENING MAINLY ALONG AND EAST OF THE LARAMIE RANGE. THERE IS SOME JET DYNAMICS ALOFT...SO SOME OF THESE TSTORMS MAY BECOME STRONG LATE THIS AFTERNOON WITH SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING THE PRIMARY THREATS. FOR MONDAY AND TUESDAY...MODELS SHOW THE UPPER LEVEL HIGH ACROSS THE SOUTHERN PLAINS BUILDING WESTWARD INTO THE FOUR CORNERS REGION. SUBTROPICAL MOISTURE IS EXPECTED TO RETURN TO THE AREA LATE MONDAY AND TUESDAY AS THE STRONG UPPER LEVEL HIGH THEN DRIFTS SOUTHWARD INTO TEXAS AND A WEAK PACIFIC TROUGH PUSHES ONSHORE ALONG THE PAC NW COASTLINE. A GREATER COVERAGE OF SHOWERS AND TSTORMS IS EXPECTED BY TUESDAY AS PW/S OVER 1.00 ARE EXPECTED ACROSS THE FORECAST AREA...AND VALUES CLOSER TO 1.50 INCHES OVER THE HIGH PLAINS. HIGH TEMPS WILL WARM BACK INTO THE UPPER 80S TO MIDDLE 90S ACROSS MOST OF THE AREA WITH WIDELY SCATTERED TSTORMS POSSIBLE IN THE AFTERNOON...ESPECIALLY FURTHER SOUTH NEAR THE COLORADO BORDER ALONG I80. LONG TERM...WEDESDAY NIGHT THROUGH SATURDAY DIURNAL THUNDERSTORMS WILL OCCUR EACH DAY IN THE EXTENDED PERIOD. WEST TO SOUTHWEST FLOW WILL BE ALOFT OVER THE AREA EACH DAY. THE EDGE OF THE MOON SOON PLUME WILL CONTINUE TO MOVE OVER THE CWA IN THE EXTENDED FORECAST AREA ON WED...BUT WILL SHIFT EAST OF THE AREA ON THU. THE EDGE OF THE PLUME WILL PUSH BACK INTO THE AREA FRI AND SAT. THE MAIN DISTURBANCES WILL STAY NORTH OF THE AREA BUT WEAK IMPULSES IN THE FLOW WILL AID IN THUNDERSTORM DEVELOPMENT. THE THUNDERSTORMS WILL BE MOST NUMEROUS EAST OF THE LARAMIE RANGE AND IN THE MOUNTAINS. THIS WILL RESULT IN A CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA. ON SAT...THE BEST CHANCE FOR THUNDERSTORMS WILL BE NEAR THE CO BORDER. HIGH TEMPERATURES WILL BE AROUND NORMAL EACH DAY. AVIATION...12Z TAFS. BESIDES SOME PATCHY FOG AND LOW CEILING IN THE NEB PANHANDLE THIS MORNING...VFR CONDITIONS EXPECTED. FIRE WEATHER...HUMIDTIES WILL TREND HIGHER TODAY AND INTO EARLY NEXT WEEK AS UPSLOPE FLOW AND SOME SUBTROPICAL MOISTURE PUSH INTO THE FORECAST AREA. HOWEVER...DAYTIME MIN HUMIDITIES WILL REMAIN BELOW 15 PERCENT WEST OF THE LARAMIE RANGE WITH DRY CONDITIONS SUNDAY AND MONDAY AFTERNOON. EXPECT FIRE WEATHER CONCERNS TO LOWER INTO EARLY NEXT WEEK AS THIS SUBTROPICAL MOISTURE RETURNS TO THE AREA. IN ADDITION...SHOWERS AND TSTORMS WILL BECOME MORE NUMEROUS THROUGH NEXT WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...REC LONG TERM/AVIATION...SLA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 510 AM MDT SUN JUL 24 2011 NEZ002-003-019>021-054-055-095-096-WYZ101>119-251115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 510 AM MDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT PATCHY FOG WILL OCCUR IN THE NEBRASKA PANHANDLE THROUGH LATE MORNING. SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING ACROSS THE AREA. THE MOST NUMEROUS STORMS WILL BE EAST OF THE LARAMIE RANGE. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 307 PM MDT SUN JUL 24 2011 WYZ118-119-242145- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 307 PM MDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 345 PM MDT... AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GUN BARREL...OR 28 MILES NORTHEAST OF CHEYENNE...MOVING SOUTH AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... RURAL EASTERN LARAMIE COUNTY THROUGH 345 PM MDT IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RUBIN
The Cheyenne radar (KCYS), 44 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
10 hail, 1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Golf ball size hail was reported near the intersection of County Roads 147 and 227.
Winds were estimated at 60 mph.
Two and a quarter inches of rain was estimated since the rain began around 3 pm.
Quarter to half dollar size hail fell at Frontier Park during a five-minute duration.
An observer at Warren Air Force base reported ping pong ball size hail.
One lane was closed due to high water along South Greeley Highway and Williams Road.
Tennis ball size hail was reported a few miles north of Jay Em.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316707, 316708, 316709, 316710, 316711, 316712, 316713, 316716, 316715, 316717, 316719, 316720, 316721.